Alert archive / Kansas / Tornado Warnings in 1999
Tornado Warning 1, NWS Topeka, KS
NWS Topeka, KS issued this tornado warning at Apr 5, 1999, 2:15 PM CDT for Brown County, Nemaha County, Kansas. It was in force for 45 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Apr 5, 1999, 2:15 PM CDT (19:15 UTC)
- Expired
- Apr 5, 1999, 3:00 PM CDT
- In force
- 45 min
- Issued by
- NWS Topeka, KS
- Area
- Whole counties
Counties Brown County, KS, Nemaha County, KS
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 5, 2:15 PM CDT | Thunderstorm Wind 70 | Sabetha, KS | Several barns were blown down and doors on tin sheds were damaged. |
| Apr 5, 2:40 PM CDT | Tornado F0 | Hiawatha, KS | The storm that earlier produced a tornado near Fairview moved northeast and spawned another touchdown north of Hiawatha. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 7.3 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 529 m above ground
- 0-6 km bulk shear
- 69 kt
- 0-1 km storm-relative helicity
- 640 m²/s²
- 0-3 km storm-relative helicity
- 780 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.9
The text
As transmitted, in the capitals the NWS used until 2016.
999 WFUS1 KTOP 051917 RRA TORTOP KSC013-131-052000- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE TOPEKA KS 215 PM CDT MON APR 5 1999 THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A * TORNADO WARNING FOR... NORTHERN BROWN COUNTY IN NORTHEAST KANSAS NORTHEASTERN NEMAHA COUNTY IN NORTHEAST KANSAS * UNTIL 300 PM CDT * AT 212 PM CDT...THE NEMAHA COUNTY SHERIFF REPORTED A TORNADO 5 MILES EAST OF SENECA...OR ABOUT 20 MILES WEST OF HIAWATHA...MOVING NORTHEAST AT 35 MPH. * SOME LOCATIONS AFFECTED... RESERVE BERN MORRILL SABETHA ONEIDA FAIRVIEW ROBINSON POWHATTAN HIAWATHA IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A NEARBY REINFORCED BUILDING. AS A LAST RESORT...SEEK SHELTER IN A CULVERT...DITCH OR LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER INFORMATION. &
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this tornado warning went out at Apr 5, 3:15 AM CDT, 11 hours earlier.
Area forecast discussion, Apr 5, 3:15 AM CDT, 11 hours before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 315 AM CDT MON APR 5 1999 ...SHOWERS AND THUNDERSTORMS CONTINUE TO BE MAIN CONCERN FOR THIS FORECAST... WATER VAPOR IMAGERY SHOWING VORT MAX MOVING ACROSS CENTRAL NM GETTING READY TO MAKE A MORE NORTHEAST TURN THROUGH THE TX PANHANDLE. ALL MODELS SEEM TO HAVE A GOOD HANDLE ON THIS BUT WHEN IT COMES TO THE SFC FEATURES THE AVN STILL SEEMS TO BE DOING THE BEST JOB WITH A MORE SOUTHERLY TRACK ACROSS WESTERN OKLAHOMA THROUGH 12Z THEN NORTHEAST ACROSS EASTERN KS...IN FACT PRESSURE FALLS INDICATE AN EVEN MORE SOUTHERLY TRACK THAN THIS POSSIBLY ALONG THE KS TURNPIKE TODAY. WILL GO MORE WITH THE AVN MODEL THIS FCST AS WELL. RADAR SHOWING INCREASINGLY WIDESPREAD SHOWERS/THUNDERSTORMS DEVELOPING ACROSS ALL OF CENTRAL AND EASTERN KS IN STRONG ISENTROPIC LIFT AND WAA ALSO IN CONJUNCTION WITH WEAK WAVE AHEAD OF THE MAIN SYSTEM. MAIN VORT LOBE AND LIFT ASSOCIATED WITH SQUALL LINE MOVING THROUGH WESTERN OKLAHOMA SHOULD PIVOT NORTHEAST THROUGH MIDDAY AND FURTHER ENHANCE PRECIP. WILL THEREFORE CONTINUE PREVIOUS FCST OF CATEGORICAL WORDING AND NEAR 100 PERCENT POPS TODAY...ALTHOUGH DRY PUNCH MAY ABRUPTLY SHUT OFF PRECIP BY LATTER PORTIONS OF THE AFTERNOON. ALTHOUGH IF SYSTEM COMES OUT EVEN FURTHER EAST AND SOUTH THAN AVN...DRY SLOT COULD EVEN PASS TO THE SOUTHEAST OF THE CWA WITH MORE WRAP AROUND CLOUDS AND PRECIP OVER THE NORTHCENTRAL LINGERING IN THE EAST AS WELL. EITHER WAY...CLOUDS AND COOL EASTERLY FLOW OVER THE NORTHCENTRAL PORTIONS TO THE WEST OF SFC LOW TO KEEP TEMPS IN THE MIDDLE 50S WITH PRECIP AND WILL LOWER HIGHS SLIGHTLY MORE IN LINE WITH FAN GUIDANCE. BEST CHANCE FOR SEVERE WEATHER APPEARS WILL BE ALONG AND SOUTHEAST OF SFC LOW TRACK WITH NOSE OF HIGHEST INSTABILITY OF MOISTURE ACROSS EASTCENTRAL AND THE EASTERN PORTIONS OF NORTHEAST KANSAS...ALTHOUGH A HIGHER POTENTIAL APPEARS FURTHER TO THE SOUTHEAST AND WILL NOT MENTION SVR IN THE ZONES AT THIS TIME. STRONG SUBSIDENCE DEVELOPS IMMEDIATELY BEHIND THE WAVE AS IT PASSES THROUGH BY EARLY EVENING WITH DRIER WESTERLY AND NORTHWESTERLY WINDS...GUSTY AT 15 TO 25 MPH THEN DIMINISHING BY MIDNIGHT AS SFC LOW PULLS AWAY. MOSTLY SUNNY SKIES STILL IN ORDER FOR TUESDAY WITH MORE WEST TO SOUTHWEST FLOW AND WARMER TEMPS THAN TODAY. .TOP...NONE. 63
In the hours before
Special weather statement, Apr 5, 11:22 AM CDT, 2 hours 53 minutes before
KSZ022-023-036>038-054-051745- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 1122 AM CDT MON APR 5 1999 ...PARTS OF THE TORNADO WATCH CANCELED IN NORTHEAST KANSAS... TORNADO WATCH NUMBER 120 HAS BEEN CANCELED FOR THE FOLLOWING COUNTIES IN NORTHEAST KANSAS... RILEY, GEARY, MORRIS, LYON AND POTTAWATOMIE. ALTHOUGH ISOLATED THUNDERSTORM MAY STILL FORM IN THESE COUNTIES, THE THREAT OF TORNADOES HAS ENDED. HOWEVER, THE TORNADO WATCH WILL REMAIN IN EFFECT FOR THE PRESENT TIME FOR REST OF THE COUNTIES TO THE SOUTH AND EAST. THE WATCH IS SET TO EXPIRE AT 2PM CDT, ALTHOUGH THE THREAT OF TORNADOES IS DECREASING. MA
Special weather statement, Apr 5, 11:22 AM CDT, 2 hours 53 minutes before
KSZ022-023-036>038-054-051745- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 1122 AM CDT MON APR 5 1999 ...PARTS OF THE TORNADO WATCH CANCELED IN NORTHEAST KANSAS... TORNADO WATCH NUMBER 120 HAS BEEN CANCELED FOR THE FOLLOWING COUNTIES IN NORTHEAST KANSAS... RILEY, GEARY, MORRIS, LYON AND POTTAWATOMIE. ALTHOUGH ISOLATED THUNDERSTORM MAY STILL FORM IN THESE COUNTIES, THE THREAT OF TORNADOES HAS ENDED. HOWEVER, THE TORNADO WATCH WILL REMAIN IN EFFECT FOR THE PRESENT TIME FOR REST OF THE COUNTIES TO THE SOUTH AND EAST. THE WATCH IS SET TO EXPIRE AT 2PM CDT, ALTHOUGH THE THREAT OF TORNADOES IS DECREASING. MA
Special weather statement, Apr 5, 11:52 AM CDT, 2 hours 23 minutes before
KSZ022>024-026-036>040-054>056-058-059-051800- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 1152 AM CDT MON APR 5 1999 ...TORNADO WATCH CANCELED FOR ALL OF NORTHEAST AND EASTCENTRAL KANSAS... TORNADO WATCH NUMBER 120 HAS BEEN CANCELED FOR ALL OF NORTHEAST AND EAST CENTRAL KANSAS. ALTHOUGH SCATTERED THUNDERSTORMS ARE STILL POSSIBLE DURING THE AFTERNOON, THE THREAT OF TORNADOES HAS NOW ENDED. STAY TUNED TO WEATHER RADIO, OR LOCAL MEDIA FOR LATER STATEMENTS AND WEATHER INFORMATION. MA
Special weather statement, Apr 5, 11:52 AM CDT, 2 hours 23 minutes before
KSZ022>024-026-036>040-054>056-058-059-051800- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 1152 AM CDT MON APR 5 1999 ...TORNADO WATCH CANCELED FOR ALL OF NORTHEAST AND EASTCENTRAL KANSAS... TORNADO WATCH NUMBER 120 HAS BEEN CANCELED FOR ALL OF NORTHEAST AND EAST CENTRAL KANSAS. ALTHOUGH SCATTERED THUNDERSTORMS ARE STILL POSSIBLE DURING THE AFTERNOON, THE THREAT OF TORNADOES HAS NOW ENDED. STAY TUNED TO WEATHER RADIO, OR LOCAL MEDIA FOR LATER STATEMENTS AND WEATHER INFORMATION. MA
Special weather statement, Apr 5, 12:26 PM CDT, 1 hour 49 minutes before
KSZ010>012-022>024-026-036>040-054>056-058-059-052215- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 1226 PM CDT MON APR 5 1999 STORM SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON ACROSS MUCH OF NORTHEAST AND EAST CENTRAL KANSAS. THE AREAS OF CONCERN WOULD BE MAINLY ALONG AND EAST OF A MARYSVILLE...JUNCTION CITY TO EMPORIA LINE. THE THREAT FOR SEVERE WEATHER SHOULD DIMINISH BY THE EARLY EVENING HOURS. THE PRIMARY CONCERN WOULD BE FOR LARGE HAIL AND DAMAGING WINDS BUT ISOLATED TORNADOES COULD NOT BE RULED OUT. SYNOPSIS: AN INTENSE LOW PRESSURE AREA OVER CENTRAL KANSAS IS EXPECTED TO MOVE NORTHEAST INTO SOUTHEAST NEBRASKA BY THE EVENING HOURS. MOIST AND UNSTABLE AIR AHEAD OF THIS SYSTEM...COMBINED WITH ITS ACCOMPANYING UPPER LEVEL LOW WILL CONTINUE A THREAT FOR SEVERE WEATHER ACROSS MUCH OF NORTHEAST AND EAST CENTRAL KANSAS DURING THE AFTERNOON HOURS. AS THE SYSTEM MOVES NORTHEAST THIS EVENING...THE SEVERE THUNDERSTORM POTENTIAL WILL END.
Special weather statement, Apr 5, 12:26 PM CDT, 1 hour 49 minutes before
KSZ010>012-022>024-026-036>040-054>056-058-059-052215- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 1226 PM CDT MON APR 5 1999 STORM SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON ACROSS MUCH OF NORTHEAST AND EAST CENTRAL KANSAS. THE AREAS OF CONCERN WOULD BE MAINLY ALONG AND EAST OF A MARYSVILLE...JUNCTION CITY TO EMPORIA LINE. THE THREAT FOR SEVERE WEATHER SHOULD DIMINISH BY THE EARLY EVENING HOURS. THE PRIMARY CONCERN WOULD BE FOR LARGE HAIL AND DAMAGING WINDS BUT ISOLATED TORNADOES COULD NOT BE RULED OUT. SYNOPSIS: AN INTENSE LOW PRESSURE AREA OVER CENTRAL KANSAS IS EXPECTED TO MOVE NORTHEAST INTO SOUTHEAST NEBRASKA BY THE EVENING HOURS. MOIST AND UNSTABLE AIR AHEAD OF THIS SYSTEM...COMBINED WITH ITS ACCOMPANYING UPPER LEVEL LOW WILL CONTINUE A THREAT FOR SEVERE WEATHER ACROSS MUCH OF NORTHEAST AND EAST CENTRAL KANSAS DURING THE AFTERNOON HOURS. AS THE SYSTEM MOVES NORTHEAST THIS EVENING...THE SEVERE THUNDERSTORM POTENTIAL WILL END.
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 5, 9:08 AM CDT | Severe Thunderstorm Warning | TOP | Morris | 47 min |
| Apr 5, 9:43 AM CDT | Severe Thunderstorm Warning | TOP | Lyon | 62 min |
| Apr 5, 2:04 PM CDT | Severe Thunderstorm Warning | TOP | Brown, Nemaha | 56 min |
Nearby
Tornado Warnings in Kansas, 1999Every tornado warning in 1999Tornadoes in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.